Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 28, 2014, 3:09 AM CDT for Mississippi County, New Madrid County, Scott County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 3:09 AM CDT (08:09 UTC)
- Expired
- Apr 28, 2014, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mississippi County, MO, New Madrid County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:38 AM CDT | FLASH FLOOD | Portageville, MO | SCHOOLS CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 8.8
- Supercell composite
- 40.3
The text
As transmitted, in the capitals the NWS used until 2016.
394
WGUS53 KPAH 280809
FFWPAH
MOC133-143-201-281400-
/O.NEW.KPAH.FF.W.0025.140428T0809Z-140428T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
SCOTT COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 900 AM CDT.
* AT 304 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING WITH A NUMBER OF ROADS UNDERWATER FROM THUNDERSTORMS
MOVING ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNED AREA INCLUDE...
NEW MADRID...LILBOURN...HUNTER-DAWSON STATE HISTORIC SITE...
SIKESTON...EAST PRAIRIE...BIG OAK TREE STATE PARK...MINER...
TOWOSAHGY STATE HISTORIC SITE...CHARLESTON...ORAN...BENTON...
CHAFFEE...SCOTT CITY...PARMA...CANALOU...FARRENBURG...MATTHEWS...
DORENA...BERTRAND AND ANNISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3642 8972 3638 8997 3662 8997 3663 8970
3694 8969 3709 8979 3723 8962 3725 8946
3704 8938 3699 8928 3707 8925 3697 8910
3673 8920 3666 8916 3656 8924 3663 8937
3645 8946 3658 8954 3656 8957 3633 8953
$$1 follow-up statement
715
WGUS73 KPAH 281000
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT MON APR 28 2014
MOC201-281004-
/O.CAN.KPAH.FF.W.0025.000000T0000Z-140428T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MO-
500 AM CDT MON APR 28 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SCOTT COUNTY IN
SOUTHEAST MISSOURI...
ONLY LIGHT TO OCCASIONALLY MODERATE RAIN WILL FALL ACROSS THE AREA
OVER THE NEXT FEW HOURS...SO WIDESPREAD FLOODING ISSUES ARE NOT
EXPECTED.
LAT...LON 3642 8972 3638 8997 3662 8997 3663 8970
3686 8969 3687 8951 3694 8946 3699 8927
3706 8925 3697 8917 3697 8910 3674 8920
3666 8916 3656 8924 3663 8937 3645 8946
3656 8947 3658 8954 3656 8957 3633 8953
$$
MOC133-143-281400-
/O.CON.KPAH.FF.W.0025.000000T0000Z-140428T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSISSIPPI MO-NEW MADRID MO-
500 AM CDT MON APR 28 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR NEW
MADRID AND MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI...
AT 453 AM CDT...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAINFALL
CONTINUED ACROSS NEW MADRID AND MISSISSIPPI COUNTIES. LOCAL LAW
ENFORCEMENT OFFICIALS EARLIER REPORTED MANY ROADWAYS UNDER WATER.
HEAVIER RAINFALL HAD MOVED SOUTHEAST OF THE AREA...BUT ANY
ADDITIONAL RAIN WILL SLOW ANY IMPROVEMENT IN AREAS EXPERIENCING
FLOODING PROBLEMS.
LOCATIONS IN THE WARNED AREA INCLUDE MATTHEWS...WYATT...EAST
PRAIRIE...CHARLESTON...BERTRAND AND ANNISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3642 8972 3638 8997 3662 8997 3663 8970
3686 8969 3687 8951 3694 8946 3699 8927
3706 8925 3697 8917 3697 8910 3674 8920
3666 8916 3656 8924 3663 8937 3645 8946
3656 8947 3658 8954 3656 8957 3633 8953
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 10:12 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Apr 27, 10:12 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT Sun Apr 27 2014
.UPDATE...
Issued at 1012 PM CDT Sun Apr 27 2014
Convective complex over southeast Missouri and northeast Arkansas
will continue to shift east/northeast to encompass the entire Quad
State region overnight. At this point, the main impact from this
complex has been heavy rain across southeast Missouri, where surface
based instability has been nearly non-existent through the evening
owing to thunderstorm activity and cloud cover earlier in the day.
Further south, thunderstorms with a history of severe weather and
tornadoes continue to feed upon the more richly moist and unstable
air.
As we head through the night, the showers and thunderstorms will
continue to move east/northeast along the convergence zone of a 60+
knot 850 mb low level jet. Along with the strengthening wind fields,
the current thinking is that even a modest increase in instability
-- even if from cooling aloft -- may lead to an increased severe
threat. Will maintain the Tornado Watch over Missouri...and extend
into southern Illinois and western Kentucky up to and including the
Lakes.
.SHORT TERM...(Tonight through Tuesday night)
Issued at 145 PM CDT SUN APR 27 2014
Near term environment remains favorable for elevated storms on
boundary of warm sector and should continue with slgt risk of
hail/wind threat along with heavy rain potential. Best heavy rain
potential setup is later tonight, as next round moves in. High
pw's here/upstream approach 99th percentile. Two SPENES updates
mentioned the locally higher threat of 4-6" if MCS can get going
and LLJ feeds itself. FFG is not too bad at generally 2-3"
overnight but higher than 3" totals could cause flooding issues,
so will go ahead and "Watch" area per collab.
All mdt risks downgraded to slgt risk due mainly to further
southward/westward shift of max instability zones. Still slgt risk
offers ample opportunity for svr threat, including surface based
activity from later this evening through Monday. Will massage HWO
wording to reflect this ongoing hazard potential. Will also need
to be looking at areas of heaviest rainfall, and considering
future need for FFA after tonight's rain has come to completion.
There should be a pause before a re-amp tmrw pm/evening, with the
axis likely shifting further to the east.
.LONG TERM...(Wednesday through Sunday)
Issued at 145 PM CDT SUN APR 27 2014
The system's surface features have made passage by Wednesday but
we'll remain under the pesky influence of the upper trof right on
thru the end of the week and possibly into the early weekend. This
means a continued cool/showery forecast or at least chance
thereof, anticipate little more than minor massaging of current
forecast to reflect newest data input. Another piece of energy in
the blocky flow may support a renewed/higher pop by weekend's end,
but will monitor in coming days to see if models bring it to
frution.
&&
.AVIATION...
Issued at 145 PM CDT SUN APR 27 2014
Lowering VFR cigs will go potentially to MVFR in convection, with
IFR vsbys possible in heavier showers/storms. Gusty gradient winds
may contain a higher convective gust as well. Generally a stormy
period early-into the overnight hours, with a late night-early
tmrw lull accompanied by a brief period of MVFR cigs. Early
daylight hours should lift cloud bases and disperse overnight
activity, before renewed development potentially gets going during
heating hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH through Monday morning FOR ILZ075-080-081-084-
085-088-089-092>094.
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ076-086-087-100-
107>112-114.
IN...NONE.
KY...FLASH FLOOD WATCH through Monday morning FOR KYZ001>006-008-009.
&&Hazardous weather outlook, Apr 27, 1:40 PM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 140 PM CDT SUN APR 27 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 140 PM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS OCCURRING THIS AFTERNOON AND FORECAST OVERNIGHT INCLUDE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN EXPECTATION FROM THUNDERSTORMS IS HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOOD ISSUES. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHWEST KENTUCKY..AND SOUTHWEST ILLINOIS THROUGH TONIGHT. REFER TO THE WATCH AND ANY ADVISORIES OR WARNINGS OR STATEMENTS IN EFFECT FOR DETAILS. THE SEVERE WEATHER RISK WILL BE SLIGHT AND INCLUDE HAIL AND DAMAGING WINDS AS THE PRIMARY ASSOCIATED HAZARDS. ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE STORMS CONTINUES MONDAY...WITH THUNDERSTORMS FORECAST THROUGH TUESDAY. THE MAIN SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES A POSSIBILITY THAT CANNOT BE RULED OUT. HAIL AND HEAVY RAIN WILL ALSO BE HAZARDS. IF ACCUMULATED HEAVY RAINS OCCUR WITH ENOUGH REPEAT HEAVY RAIN...AT LEAST LOCALIZED FLOODING MAY BECOME AN ELEVATED HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION IS REQUESTED SOMETIME FROM LATER TODAY THROUGH MONDAY.
In the hours before
Local storm report, Apr 28, 12:22 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 3 S CAPE GIRARDEAU 37.26N 89.55W
04/27/2014 CAPE GIRARDEAU MO EMERGENCY MNGR
DAMAGE AT RV PARK APPROX 1 MILE NORTH OF THE CAPE
GIRARDEAU REGIONAL AIRPORT. AT LEAST 7 RVS DAMAGED...AND
1 ROLLED APPROX 25 YDS. POLE BARN NEXT TO RV PARK
DESTROYED. TREE TOPS TAKEN OUT OF SMALLER TREES.
RELATIVELY CONCENTRATED AREA OF DAMAGE.
1110 PM TSTM WND DMG KARNAK 37.29N 88.98W
04/27/2014 PULASKI IL TRAINED SPOTTER
SEVERAL 8 TO 12 INCH DIAMETER TREES DOWN.
&&
RJPLocal storm report, Apr 28, 1:48 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN DONIPHAN 36.62N 90.82W
04/28/2014 E3.98 INCH RIPLEY MO TRAINED SPOTTER
&&
DLLLocal storm report, Apr 28, 2:08 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
04/28/2014 M4.65 INCH BUTLER MO TRAINED SPOTTER
&&
DLLLocal storm report, Apr 28, 2:31 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
231 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM FLASH FLOOD NEW MADRID 36.59N 89.55W
04/28/2014 NEW MADRID MO LAW ENFORCEMENT
NUMEROUS ROADS UNDERWATER AND SEVERAL ROAD CLOSURES
&&
DLLLocal storm report, Apr 28, 2:49 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
04/28/2014 BUTLER MO LAW ENFORCEMENT
NUMEROUS ROADS UNDER WATER ACROSS THE COUNTY.
0247 AM FLASH FLOOD DEXTER 36.79N 89.96W
04/28/2014 STODDARD MO LAW ENFORCEMENT
SEVERAL ROADS UNDERWATER THROUGHOUT THE COUNTY
&&
DLLLocal storm report, Apr 28, 3:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM HEAVY RAIN PARMA 36.61N 89.82W
04/28/2014 M0.00 INCH NEW MADRID MO PUBLIC
7.9 INCHES OF RAINFALL SINCE 7 AM SUNDAY
&&
JIMPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:07 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 23 min |
| Apr 27, 7:11 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 49 min |
| Apr 27, 8:13 PM CDT | Flash Flood Warning | PAH | Carter, Ripley | 3 hr |
| Apr 27, 8:39 PM CDT | Flash Flood Warning | PAH | Butler, Wayne | 3 hr |
| Apr 27, 9:19 PM CDT | Flash Flood Warning | PAH | Bollinger | 116 min |
| Apr 27, 9:45 PM CDT | Areal Flood Advisory | PAH | Stoddard | 2 hr |
| Apr 27, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 39 min |
| Apr 27, 11:12 PM CDT | Flash Flood Warning | PAH | Ripley | 3 hr |
| Apr 27, 11:36 PM CDT | Areal Flood Advisory | PAH | Bollinger, Cape Girardeau | 114 min |
| Apr 27, 11:41 PM CDT | Flash Flood Warning | PAH | Butler | 3 hr |
| Apr 27, 11:49 PM CDT | Areal Flood Advisory | PAH | Mississippi, New Madrid | 3 hr |
| Apr 27, 11:52 PM CDT | Flash Flood Warning | PAH | Stoddard | 3 hr |
| Apr 28, 12:20 AM CDT | Flash Flood Warning | PAH | Mississippi, New Madrid | 3 hr |
| Apr 28, 12:24 AM CDT | Flash Flood Warning | PAH | Bollinger, Carter, Wayne | 3 hr |
| Apr 28, 1:47 AM CDT | Flash Flood Warning | PAH | Cape Girardeau | 3 hr |
| Apr 28, 2:16 AM CDT | Flash Flood Warning | PAH | Ripley | 3 hr |
| Apr 28, 2:37 AM CDT | Flash Flood Warning | PAH | Butler, Stoddard | 6 hr |
| Apr 28, 8:06 AM CDT | Areal Flood Warning | PAH | Butler, Mississippi, New Madrid, Ripley, Stoddard | 13 hr |
| Apr 28, 10:14 AM CDT | River Flood Warning | PAH | Wayne | 32 hr |
| Apr 28, 11:26 AM CDT | River Flood Warning | PAH | Butler | 34 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.